Saturday, July 1, 2017

An interesting finding, and absence of another, in an intoxicated patient found down

This was a male in his 20s who was found down, intoxicated presumably with an opiate, perhaps methadone.  He awoke very slowly with naloxone, probably because his brain had been hypoxic for a while.   

He had an ECG recorded. 
Sinus tachycardia.  
Computer reads QRS as 114 ms.
What else?















Notice that at the end of the QRS in leads II and V4-V6 there is a distortion: these "J-waves" are very large.  They are, in fact, Osborn waves.  They result in the QRS measurement being wide (114 ms).

The K at this point was 4.6 mEq/L.

His rectal temp was taken and it was 33.2 C.

He was externally warmed.  He became hypotensive and was resuscitated, and another ECG was recorded at a temp of 34.5 degrees C:
The Osborn waves persist, but with less voltage.  However, the QRS also has less voltage, so the Osborn waves remain proportionally unchanged.  Computer again reads QRS duration as 114 ms.

Do you see anything else?











Only one thing: There is a negative P-wave axis now.  So there is now either a low atrial rhythm or a high junctional rhythm (both will have negative P-waves that are see before the QRS -- a low junctional rhythm with result in P-wave in, or after, the QRS.

All I see is the change in P-wave axis, and that is what is interesting: in the time between ECGs, the K had risen to 7.6 mEq/L.  The patient had rhabodmyolysis and was rapidly releasing potassium into the circulation.

Other than the change in P-wave axis, I could not find any evidence of hyperkalemia on this ECG, compared to the previous.  And I cannot prove that the change in P-wave axis is due to hyperkalemia.

We treated with calcium and shifting: intramuscular terbutaline, insulin, glucose, furosemide, and precious bicarbonate because there was rhabdomyolysis.   We placed a dialysis catheter in anticipation of continued release of potassium and possible severe kidney injury.

Rhabdomyolysis patients can have a huge continued ongoing release of potassium that sometimes even dialysis cannot keep up with.

The patient did well in spite of a CK rise to above 100,000.

Learning Points:

1. Recognize Osborn waves.
2. Significant hyperkalemia can (rarely) be nearly invisible on the ECG, even with a previous ECG for comparison.  In this case,  the only possible clue was a change in P-wave axis, and I cannot even
3. Beta-2 Agonists are useful in lowering K, but only in high nebulized doses or parenteral administration.

Parenteral Beta Agonists for Hyperkalemia (Terbutaline, Albuterol)

Previous post with more references: 
Terbutaline and Albuterol for Lowering of Plasma Postassium

--0.5 mg of IV albuterol reduces K by about 1.2 mEq/L. 
--A 20 mg neb (most for bronchospasm are only 2.5 mg) lowers it by about 1.0 mEq/L.  
--A 10 mg neb lowers it by about 0.6 mEq/L.
I give 0.25 mg of IM terbutaline to an adult, but only if it is critical, and add nebulized albuterol also.  
I've never given it IV, as I'm a bit reluctant to risk the cardiac irritability.


Here are a couple abstracts on beta agonists in hyperkalemia:






TI
Subcutaneous terbutaline use in CKD to reduce potassium concentrations.
AU
Sowinski KM, Cronin D, Mueller BA, Kraus MA 
SO
Am J Kidney Dis. 2005;45(6):1040. 

BACKGROUND: Acute hyperkalemia is a frequent and potentially life-threatening medical problem in patients on maintenance hemodialysis therapy. beta-Adrenergic receptor (betaAR) stimulation causes potassium cellular influx and a decline in plasma potassium concentrations. Therefore, betaAR agonists are used in the treatment of patients with hyperkalemia. The goal of this study is to evaluate the utility of weight-based subcutaneous terbutaline dosing to reduce plasma potassium concentrations in a group of subjects with chronic kidney disease (CKD) requiring hemodialysis.

METHODS: Fourteen subjects with CKD receiving long-term hemodialysis were administered terbutaline, 7 microg/kg, subcutaneously. Heart rate measurements and blood samples for potassium concentration determinations were made serially for 420 minutes. Effects of terbutaline on heart rate and potassium responses were determined in each subject.

Results: Terbutaline significantly reduced plasma potassium concentrations and significantly increased heart rates during the time course of the study.  Mean reduction was -1.31 +- 0.5 mEq/L and increase in peak heart rate was 25.8 +/- 1, both highly significant.  No adverse events were reported.

CONCLUSION: Administration of subcutaneous terbutaline obviates the need for intravenous access and should be considered as an alternative to nebulized or inhaled beta-agonists to treat acute hyperkalemia in patients with CKD. As with the use of any beta-adrenergic agonist, close cardiovascular monitoring is necessary to avoid or minimize toxicity during therapy.






Hypokalemic effects of intravenous infusion or nebulization of salbutamol in patients with chronic renal failure: comparative study.
AU
Liou HH, Chiang SS, Wu SC, Huang TP, Campese VM, Smogorzewski M, Yang WC 
SO
Am J Kidney Dis. 1994;23(2):266. 

To examine and compare the efficacy and safety of different routes of administration of salbutamol in treating hyperkalemia, 15 patients with chronic renal failure (blood urea nitrogen>80 mg/dL, serum creatinine>8.0 mg/dL) were enrolled to sequentially receive either intravenous infusion (0.5 mg) or nebulization (10 mg) of salbutamol. Five of these patients (33.3%) did not respond to the intravenous salbutamol and were excluded from the study. Both treatments significantly decreased plasma potassium in 10 patients and the decrease was sustained for at least 3 hours. After infusion, the maximal reduction in plasma potassium levels was 0.92 +/- 0.10 mEq/L and occurred after 30 minutes. On the other hand, the maximal reduction in plasma potassium after nebulization (0.85 +/- 0.13 mEq/L) was similar to that after infusion, but it occurred after 90 minutes. Insulin and blood glucose increased, whereas blood pH, PCO2, sodium, osmolality, and blood pressure did not change after either treatment. Heart rate increased significantly after both treatments, but less after nebulization than after infusion. It is concluded that both infusion and nebulization are simple, effective, and safe therapeutic modalities for the treatment of hyperkalemia in patients with chronic renal failure. Infusion should be used in patients requiring a rapid decrease in plasma potassium; nebulization, on the other hand, should be used in patients with coronary artery diseases.





2 comments:

  1. The second ecg has ST segment elevation of most of the inferior and lateral leads with PR depressions. Is this something you can ascertain?

    ReplyDelete
    Replies
    1. Yes, but minimal and consistent with early repolarization.

      Delete

Recommended Resources